Understand this important side effect of amphetamine medication.
The combination medication amphetamine and dextroamphetamine (Adderall) can help people with attention deficit hyperactivity disorder (ADHD) control their symptoms. Adderall is particularly helpful for patients who have difficulties concentrating, focusing, and controlling movements.
The powerful medicine has many side effects, however. Some of them are more problematic than others. If your child is taking Adderall, it’s important to understand how the medicine can affect their appetite. If your child is losing weight, reach out to a doctor for help preventing severe weight loss. You can find a plan that provides proper nutrition despite the medicine’s side effects.
Weight Loss and Adderall
People who take the stimulant medication for long periods of time are likely to experience loss of appetite and weight loss.
According to a study in Pediatrics. stimulant use for ADHD was associated with a slower growth in body mass index (BMI). BMI is calculated by measuring both height and weight. Children who did not use stimulants to treat their ADHD had a higher BMI. However, the study also found that children who took stimulants “rebounded” in their older years. In fact, kids who had exceptionally low stimulant-related BMI growth in younger years showed a more rapid rebound to higher BMIs when they became adolescents.
Though losing some weight can be healthy if a child is overweight, losing too much may be dangerous. Children who already have a healthy weight, or those who struggle with too little weight, may find that ADHD causes unwanted weight loss.
The weight loss effects don’t have to be extreme, however. Working with your child’s doctor, you can help your child learn to eat well and keep a healthy weight. Proper nutrition can be difficult when children don’t desire food. That’s why working with a doctor, registered dietitian, or nutrition specialist may be helpful.
The Importance of Nutrition
Not every child who takes Adderall for their ADHD will experience a loss of appetite. Many will, however. Prepare a plan of action with your child’s pediatrician or general practitioner. It may take several weeks or months of trial and error to find a plan that helps your child eat food and enjoy it, but it can be done. You may also need to revisit your plan from time to time as your child grows up and the medicines begin having different effects.
these tips in mind when developing a plan of action for healthy eating:
Be flexible. Some children will not be hungry at specified mealtimes. You may have to be open to letting them eat meals when their bodies tell them to eat. That may mean having lunch in the mid-afternoon or breakfast very early in the day. Work with your child’s natural hunger cues. That will help ensure they are eating, even if not at “normal hours.”
Split the medicine. Talk with your doctor before taking this step. Some parents might find that dividing their child’s daily medicine into smaller doses will help their child maintain a normal appetite and weight. Some children will experience fewer side effects because of that.
Pack in nutrient-dense food. If you can only get a few small meals to your child each day, make each bite count. Meals should be heavy in calories and nutrients. That doesn’t mean they should be unhealthy, however. Try to add many fruits, vegetables, grains, and lean meats to the plate. All of these foods have a lot of vitamins and minerals.
Losing Weight Intentionally
Adderall is not a weight loss drug. Magazines and web sites purport that celebrities, musicians, and other famous faces use the ADHD medicine to get slim quick. Women who are less famous are using the drug to shed pounds, too. Not only is this potentially illegal, it can be deadly.
Decreased appetite and weight loss are common side effects of Adderall use, but it’s a very powerful drug. Using it when you don’t have ADHD can cause other side effects. These include hypertension, increased heart rate, anorexia, mood swings, and headaches. If you’re looking for a weight-loss solution, talk with your doctor. Do not use ADHD medication.
Talk with Your Doctor
You shouldn’t feel that you have to deal with this issue alone. For your own sake, it’s important to develop a caring team of experts, friends, and family members who can help you and your child work through the ups and downs of ADHD treatment.
Your child’s pediatrician can help you find nutrition experts and dietitians who are trained to help you understand your child’s nutritional needs. Your child’s doctor can also help you respond to the side effects by reviewing medications, dosages, and potential problems. Together, you can find a system that helps address your child’s needs while not creating additional problems.